CSN Login
Members Online: 18

2 questions for all you experts

38sallyb's picture
38sallyb
Posts: 100
Joined: Dec 2009

2 questions:

1. Jim has had neuropathy since the last week of radiation/chemo. He was on Oxaliplatin and 5FU. Does this go away or is
it something he'll have from now on. Both feet are affected, the left one more than the right. Toes and the balls of both
feet are numb, as well as his fingertips. They always feel cold to him also.
2. What does Herceptin do? Is it used only when the patient is in remission, or does it help get them into remission? We
still haven't heard if Jim's tumor was tested for the HER-2 gene. I'm just trying to line up options, since they didn't give us
anything but more of the same chemo.
Still waiting for info on whether Jim would be helped by the Therespheres therapy. The Dr should be back in the office
tomorrow and will review the scans then.
Until then, I research, pray and wait!
Sally

Tina Blondek's picture
Tina Blondek
Posts: 1561
Joined: Nov 2009

Hi Sally and Jim,
I am thinking of you both and saying a prayer right now that you will recieve the answers you need, and that Jim can recieve the treatment he needs. Thank you for being so upbeat and positive about your whole experience. It is very helpful and inspiring to others. Keep in touch. Sorry, I am not familiar with the cause for the neuropathy. My mom is diabetic, and she has neuropathy in her feet,due to uncontrolled blood sugar levels.
Tina

38sallyb's picture
38sallyb
Posts: 100
Joined: Dec 2009

Thank you, William and all the others, for your expertise! It is a great help to have someone who has been through the "Valley"
tell you how to get to the other side!

Jim ended his last Oxaliplatin infusion on March 5, so he probably just needs some more time to get over this neuropathy.
He is eating much better and in much bigger quantities than he has since he was diagnosed. As a result, he has put on about 4 of the 18 lbs
he lost during his treatments. He's always been slender, but now he's downright skinny and has lost a lot of muscle tone. He feels like he is
not as energetic as he wants to be, and is not nearly as strong as before the treatment. He's doing some light weights, only 3 lbs to start, in the evening
while he watches TV. Very easy, but it's a start.

He also took a turn on the trampoline with the grandkids yesterday. The neuropathy in his toes made it difficult for him to keep his balance,
but he was exhilarated by the attempt and so were the kids!

He is maintaining his cheerful attitude despite the shocking news and essentially being sent home to die. We are still looking
for other avenues and options including finding out if the "lesions" in his liver are actually cancer. We are waiting to hear about the
Therespheres therapy and should hear from that Dr in the next couple of days.

He is reluctant to return to essentially the same chemo that didn't work in the first place. Surely, there are better options out there and
we are actively looking for them. We aren't ruling out anything, and are using some "alternative" cancer treatments too.

Despite the shock and confusion, we are assured of God's love for us as evidenced in the many proofs we have had in
52 years of marriage. You are right, William, we are being tested in the 'PATIENCE" department.

Thanks to all those who answered, we are grateful for every idea.

Sally

Kellyw229's picture
Kellyw229
Posts: 8
Joined: Apr 2010

Hi Sally,

My husband is a diabetic and had neuropathy before beginning treatment. He was first on Irinotecan & 5FU for 8 months which didn't really increase his neuropathy but they stopped that treatment because it wasn't working plus he had a reaction to the 5FU at the end.We were told that those two drugs were the best for him because they wouldn't cause as much neuropathy as all the other drugs. He was then put on Taxotere for the past 4 months and just stopped because it wasn't working, plus because the neuropathy got worse. There would be times where he would have to hold a glass with both hands because he was afraid of dropping it, and a few other times where he lost his balance a little because of the neuropathy in his feet. He was receiving these treatments every 3 weeks and for the first 5 days after treatment, the neuropathy was at it's worst. It would then get better until the next treatment came around.

We are currently "taking a break" from chemo in the hopes that the neuropathy will get better before starting on a new chemo cocktail, whatever that may be.

~Kelly

JaneE2366's picture
JaneE2366
Posts: 332
Joined: Jul 2009

Sally,
Charlie is suffering with neuropathy also. He was in the middle of his 12th cycle of Xeloda (oral 5-FU) and the pain was so bad we stopped the cycle. At times he has experienced numbness or tingling but that has passed....now it is pain. It has subsided a bit so he started his 13th cycle of Xeloda this morning. One things that did help a bit was a cream called Udderly Smooth. I would massage it into his feet and he said it helped a bit....of course maybe it was the foot rub, not the cream! But the cream was recommended to us.
Herceptin.....I believe they only give it to you once you are in remission. It, hopefully, will prevent the cancer from returning. Charlie has had 9 infusions of Herceptin....we go for a PET next Monday....so we shall see how it is working.
Praying for you both,
Stay strong,
Jane

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network